Alert archive / Florida / Beach Hazards Statements in 2023

Beach Hazards Statement 18, NWS Melbourne, FL

November 21, 20235 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Nov 21, 2023, 2:37 AM EST for 5 counties in Florida. It took effect at Nov 21, 2023, 4:00 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2023, 2:37 AM EST (07:37 UTC)
In effect from
Nov 21, 2023, 4:00 AM EST
Expired
Nov 22, 2023, 4:00 AM EST
In force
24 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2023-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2023-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WHUS42 KMLB 210737
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
237 AM EST Tue Nov 21 2023

FLZ141-154-159-164-347-447-647-747-220900-
/O.NEW.KMLB.BH.S.0018.231121T0900Z-231122T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
237 AM EST Tue Nov 21 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT... Northward flowing longshore current in the surf zone
  today. A Moderate risk of dangerous rip currents. 

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late tonight.

* IMPACTS...Breezy southeast winds will produce a moderate northward
  flowing longshore current today, which can push swimmers into 
  deeper water unexpectedly, and make them more susceptible to 
  dangerous rip currents.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Nov 20, 10:27 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Nov 20, 10:27 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1027 PM EST Mon Nov 20 2023

.UPDATE...
Issued at 1026 PM EST Mon Nov 20 2023

Isolated showers will move toward the northwest across Brevard
down to Lake O and may reach coastal Volusia before dissipating
after midnight. Breezy E-SE flow will develop along the coast and
keep min temps milder than previous nights with lows holding in
the upper 60s/lower 70s.

&&

.MARINE...
Issued at 1026 PM EST Mon Nov 20 2023

Poor to hazardous boating conditions as E to SE winds increase
15-20 knots and seas 5-6 feet with some 7 footers offshore Volusia
and Brevard where a Small Craft Advisory is in effect overnight.
Caution headline elsewhere.

&&

.AVIATION...
(00Z TAFS)
Issued at 1026 PM EST Mon Nov 20 2023

Patchy MVFR and even some IFR CIGs across interior terminals with
VFR CIGs over coastal terminals. Isolated SHRA will diminish
overnight. E to SE winds 10 knots along the coast with some higher
gusts. On Tue, SE winds 12-14 knots with gusts to 20 knots at
coastal terminals.

&&

.PREV DISCUSSION...
Issued at 305 PM EST Mon Nov 20 2023

Tuesday... The mid/upper level ridge over the eastern CONUS will
continue to slide east over the western Atlantic Tuesday. Flow
will then veer southeasterly over east central Florida. Dry
conditions are forecast with partly to mostly cloudy skies. Breezy
southeasterly winds are expected along the coast with gusts up to
20-25mph at times. With southeasterly flow in place, afternoon
highs were nudged upwards towards the NBM 50th percentile and
ECMW/GFS MOS. Highs forecast to reach the low to mid 80s.

Tuesday Night-Wednesday Night...The 500mb ridge axis slides south
and east Tuesday night as surface winds begin to veer to the SSW.
This opens the door for increased moisture return, which will first
come in the form of more cloud cover Wednesday morning. A cold front
stretching across north Florida will advance southward through the
day Wednesday with a solid ribbon of 1.8"+ PW along and just ahead
of the boundary. Medium-range models have trended up slightly in the
12z run with PoP Wednesday, though still remain under the
statistical guidance by at least 20 to 30 percent. As mentioned in
this morning's discussion, it is entirely possible that current PoPs
get nudged up again in the next few forecasts. That theme is
reflected in this package with generally 20 PoP now for all of east
central Florida as the front pushes south through the area.
Lingering shower activity is expected to push offshore Wednesday
night.

Daytime highs Wednesday will be a touch cooler north, due to a
combination of rain, clouds, and the frontal passage. Elsewhere,
expect the low to mid 80s with temperatures falling into the 60s by
Wednesday evening.

Thursday-Sunday...Differences in model solutions become more
apparent from this time onward, as a cutoff low over south Texas and
the Gulf Coast ejects northeastward. GFS solutions are a bit more
progressive and one could say energetic, taking the low all the way
to north AL/GA by Friday morning. ECMWF guidance is a bit less
amplified, with a ridge holding in place a bit longer from the
Yucatan to the Bahamas. This keeps the system a bit weaker and
slower by 6-12 hours. All of this has implications on the forecast
late week into the weekend. For now, tried to find a consensus in
temperatures from the previous forecast, though a trend down by a
couple degrees is very possible for highs Thursday and Friday. Light
northerly winds Thursday turn out of the south on Friday, veering
again out of the north on Saturday. Kept PoPs around 20-30 percent,
with a focus mainly on the Friday afternoon to midday Saturday
timeframe. More agreement in the models is needed before confidence
can increase in the late week forecast.

.MARINE...
Currently-Tuesday...Boating conditions remain poor and choppy. A
weak trough over the waters will keep isolate to scattered showers
over the waters through late this evening before drying out into
Tuesday. Expect easterly winds at about 10-15kts to veer
southeasterly into Tuesday at 15-20kts. Seas build to 3-5ft with
up to 6ft in the offshore waters. Small Craft Should Exercise
Caution.

Tuesday Night-Friday...SE winds Tue. night veer SW on Wed., then to
the north Thu., and finally return out of the south on Fri. Waves
generally 3-4 ft nearshore, up to 5 ft offshore through Thursday,
decreasing further on Friday. A frontal passage is expected
Wednesday, which may be accompanied by rain showers. Confidence in
the late week/weekend forecast remains somewhat low until model
guidance arrives at a better consensus.

HYDROLOGY...
The Saint Johns River at Astor will remain in Minor Flood Stage
through at least Friday. The river is forecast to slowly rise
into Action Stage at Deland, Sanford, and Geneva/Above Lake Harney
later this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  67  79  66  78 /  10   0  10  20
MCO  67  81  66  80 /  10   0  10  20
MLB  69  82  66  83 /  20  10  10  20
VRB  69  82  66  84 /  20   0  10  20
LEE  65  82  66  78 /  10   0  10  20
SFB  66  82  66  80 /  10  10  10  20
ORL  67  83  67  80 /  10   0  10  20
FPR  69  82  67  83 /  20  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 7 AM EST Tuesday for AMZ570-572.

&&

SK/ZL
Hazardous weather outlook, Nov 20, 9:00 PM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
900 PM EST Mon Nov 20 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-210900-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
900 PM EST Mon Nov 20 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.RIP CURRENT IMPACT...
A Moderate risk of life-threatening rip currents continues at all
central Florida Atlantic beaches.

.WIND AND SEA IMPACT...
East to southeast winds 15 to 20 knots and choppy seas 5 to 7
feet will produce poor to hazardous boating conditions overnight
over the Atlantic coastal waters.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to remain in Minor flood
stage for the foreseeable future.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A moderate risk for numerous, strong, life-threatening rip
currents will continue through at least midweek.

An isolated lightning storm threat will return to the forecast on
Friday afternoon across east central Florida, becoming confined to
the Atlantic waters by Friday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 8:43 PM ESTSmall Craft AdvisoryMLB19 hr

Nearby

Beach Hazards Statements in Florida, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.